Category: 

What Are the Symptoms of a Penicillin Allergy?

Article Details
  • Written By: B. Miller
  • Edited By: Andrew Jones
  • Last Modified Date: 29 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Snake charmers get snakes to “dance” because of the movement of their flute-like instruments, not their music.  more...

December 4 ,  1945 :  The United States Senate approved of US participation in the United Nations.  more...

Symptoms of a penicillin allergy can present in varying degrees of severity, depending upon just how allergic an individual is to the drug. Some people simply have a skin reaction to penicillin, which tends to present as a rash that can occur anywhere on the body; though this is a mild reaction, it is still an indication that one should not be taking the drug. A more severe allergy will likely cause hives and itching, as well as a swollen tongue or lips. Anaphylactic shock is also possible with a severe penicillin allergy, which causes more severe swelling of the tongue and throat as well as a significant drop in blood pressure and dizziness, among other symptoms. This can be fatal if not quickly treated.

Because a rash is one of the most common symptoms of a penicillin allergy or even just a simple reaction, it is important to be vigilant and to keep an eye out for this after starting the drug. It will not take long to appear, typically within a few hours. Even though a simple rash is likely not life threatening, it is still important to contact the prescribing doctor and let him or her know that allergy symptoms are appearing. The doctor will generally need to change the prescription to a different antibiotic.

Ad

More moderate symptoms tend to resemble the body's response in other allergic reactions, and include a more extensive rash, often presenting as itchy hives. It is likely that the lips and tongue will begin to swell, which may worsen in a more severe allergy; itchy eyes may also occur. Some people will also experience wheezing, which is another sign that the allergic reaction is worsening. Immediately stop taking the drug and call the doctor for advice if any of these symptoms of a penicillin allergy begin to appear.

In the most severe cases of an allergic reaction to penicillin, an anaphylactic reaction can occur. The lips, tongue, and throat will swell, and breathing will become difficult or impossible. Nausea and vomiting may also occur. This, combined with a drop in blood pressure, a rapid heartbeat, and a feeling of dizziness, often leads to a loss of consciousness. All of this can occur in the span of a few minutes, and it is fatal if it is not immediately treated with epinephrine. Anyone experiencing these symptoms should receive emergency treatment.

Ad

You might also Like

Recommended

Discuss this Article

serenesurface
Post 3

@burcinc-- Hives are definitely a sign of allergies. It is possible to become allergic to something that you weren't allergic to before. I hear about it all the time.

I think it has to do with the immune system. If the immune system has weakened or if it's not functioning at its best, certain medications and foods that were safe before can trigger the production of antibodies.

Also, the fact that this is the first time you've had allergic symptoms to penicillin probably means that your body developed antibodies to it the prior time you took it. So you've probably had this allergy longer than you think.

bear78
Post 2

@burcinc-- I'm not sure, I've been allergic to penicillin since birth. I had a severe allergic reaction to it when I was five. My mom said that my throat became swollen and I had trouble breathing after taking penicillin. They had to take me to the ER because I was going to suffocate.

burcinc
Post 1

Is it possible to develop an allergy to penicillin all of the sudden?

I've used penicillin several times in the past without problems. But last week, my doctor prescribed it to me for an infection and I broke out in a penicillin allergy rash after taking it.

I don't understand how I could be allergic to it all of the sudden.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email